New York, 2006

Tornado and Flash Flooding in New York, November 16 to 18, 2006

November 16 to 18, 2006 · NWS BGM · 53 events in 13 counties and zones

A strong low pressure system tracked northeast from Kentucky to western New York state during the daylight hours on Thursday the 16th. A large fetch of Gulf and Atlantic moisture was pulled northward ahead of the cold front, which produced a squall line of thunderstorms with very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$487,000
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong low pressure system tracked northeast from Kentucky to western New York state during the daylight hours on Thursday the 16th. A large fetch of Gulf and Atlantic moisture was pulled northward ahead of the cold front, which produced a squall line of thunderstorms with very heavy rainfall. This line of thunderstorms produced 45 to 74 mph winds across a large part of central NY. Additionally, the squall line spawned an F1 tornado north of Elmira, NY. As the squall line moved east, late in the afternoon of the 16th, it slowed down and stalled for a time. Areas from Owego and Binghamton, NY, north and east through Ithaca, Cortland and Norwich, NY, to Oneida county in the western Mohawk Valley and the northern Catskills saw the brunt of the heavy rainfall from this slow moving line of storms. 1.5 to 4 inches of rain fell in just 3 hours causing significant flash flooding over many of these areas. Many hillsides and creeks turned into raging torrents, causing mudslides and debris flows that cascaded into more populated valley areas. In the urban valley regions, the flash flood reports were numerous with road washouts, highway closings, and some parking lots that were entirely flooded, ruining many cars. A mudslide on Interstate 88 outside of Port Crane, NY caused a multi-car pile up. The flash flooding evolved into a minor to moderate river flood event mainly on the Susquehanna River and its tributaries in New York from Thursday night the 16th until Saturday the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 16, 6:53 AM EST, 7 hours 37 minutes earlier.

Area forecast discussion, Nov 16, 6:53 AM EST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
653 AM EST THU NOV 16 2006

.AVIATION...
MVFR CIGS MOVG IN THIS MORNING THE LAST 2 HOURS IN ELM...BGM...AND
AVP. WILL CONTINUE NE INTO REST OF SITES BY 15Z. VFR VSBYS UNTIL
STEADY SHOWERS MOVE IN THIS AFTN. THEN MVFR VSBYS AND CIGS INTO
EVE. AFTER COLD FRONT PRECIP MOVES E VSBYS RETURN TO VFR WITH CIGS
IMPROVING SOME TO LOW END VFR AND HIGH END MVFR. E TO SE WINDS AT
10 KTS INCREASING TO AROUND 15 WITH HIGHER GUSTS. UNTIL COLD FRONT
LLWS WITH SSE WINDS AT AROUND 40 KTS AT 2K FT.

&&

.PREV DISCUSSION...
 /ISSUED 312 AM EST THU NOV 16 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...
HEAVY RAIN EVENT SLOWLY EVOLVING AS THE STACKED LOW OVER KY MOVES
NE TODAY INTO FRIDAY. LARGE AREA OF WARM FRONT RAIN LIFTING N OUT
OF CWA THIS MORNING. PRECIP AHEAD OF COLD FRONT IN WRN PA BUT
MAKING SLOW EASTWARD PROGRESS. THIS PRECIP WILL PICK UP SPEED AS
SHORT WAVE ROUNDS BASE OF UL LOW. PRECIP WILL ENTER CWA LATE
MORNING FAR W THEN EXIT FAR E THIS EVENING. TIMING IN GRIDS LOOKS
GOOD AND CHANGED LITTLE. LIKE LAST NIGHT WENT CLOSER TO THE FASTER
GFS OVER THE SLOWER NAM. MOST OTHER MODELS CLOSER TO THE GFS ON
THE TIMING OF COLD FRONTAL PRECIP.

FLOOD WATCH CONTINUES FOR NE PA AND CATSKILLS OF NY FOR THIS AFTN
AND EVENING. LARGE FETCH OF GULF AND ATLANTIC MOISTURE WITH 60
PLUS KT LOW LEVEL JET AND PWATS AROUND 1.4 INCHES. INSTABILITY
MARGINAL BUT MOISTURE AND STRONG FRONT COULD SET OFF TS. IN WATCH
AREA QPF IS 1 TO 1.5 WITH LOCALIZED HIGHER AMOUNTS. DUE TO THE
NEARLY SATURATED GROUND TO START AND LOW FLASH FLOOD AND HEADWATER
GUIDANCE WILL KEEP THE WATCH GOING. FURTHER N AND W RAINFALL AMOUNTS
ARE EXPECTED TO BE LESS. THIS AREA IS IN A MINIMUM ON MODELS WITH
HIGHER AMOUNTS CLOSE TO THE LOW TRACK IN FAR WRN NY INTO ONTARIO.

ON FRIDAY STACKED LOW HEADS INTO NRN QUEBEC WHILE COLD FRONT IS
OFF EAST COAST. SECONDARY COLD FRONT MOVING INTO NY FORCING SOME
INSTABILITY SHOWERS. NOT COLD ENOUGH TO FULLY GET LES GOING. ALSO
LOW LEVEL FLOW IS W UNTIL SATURDAY. AT THIS POINT COLD ENOUGH FOR
CONDITIONAL LAKE INSTABILITY. FLOW IS 300 DEGREES BUT INVERSION
HEIGHT IS 5K. DO NOT EXPECT MUCH FOR SNOW AMOUNTS WITH MARGINAL
TEMPS SFC AND ALOFT.

AVIATION...
VFR CONDITIONS AT MOST SITES TO START WITH WARM FRONTAL PRECIP IN
FAR N AND COLD FRONTAL PRECIP IN WRN NY AND PA. EXCEPTIONS ARE MVFR
VSBYS AT SYRA AND UCA...AND IFR CIGS AT UCA. LATER THIS MORNING
CONDITIONS DROP TO MVFR DUE TO CIGS AND AT TIMES VSBY CONTINUING
INTO THE EVENING. THEN VSBYS INCREASE BACK TO VFR WITH CONT MVFR
CIGS. E TO SE WINDS AT 5 TO 10 KTS EXCEPT HIGHER AT UCA THIS
MORNING TO INCHREASE TO 10 TO 20 WITH HIGHER GUSTS SUNRISE ON.

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPPER TROF REMAINS WEST OF FA THRU EARLY NEXT WEEK...WITH LO CHC
POPS THRU WEEKEND.  NW FLOW WILL FAVOR LE RAIN/SNOW SHOWERS IN
TYPICAL LOCATIONS THRU MONDAY.  MODEL SOLNS DIFFER LATE IN EXTENDED
AS GFS CLOSES LOW OFF OVER SERN U.S. AND ECMWF KEEPS LOW FURTHER
NORTH.  THUS...GFS BUILDS HIGH IN FASTER THAN OTHER MODELS.  HAVE
KEPT CONTINUITY WITH CLEARING CONDS LATE MONDAY NIGHT. TEMPS REMAIN
NR TO SLIGHTLY BLO NORMAL THRU EXTENDED.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH FOR NYZ057-062 FROM 1 PM THURSDAY TO 1 AM FRIDAY.
PA...FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 FROM 1 PM
     THURSDAY TO 1 AM FRIDAY.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Nov 16, 3:55 AM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 AM EST THU NOV 16 2006

NYZ009-015>018-022>025-036-037-044>046-055-056-170900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-
355 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THESE
THUNDERSTORMS ARE NOT EXPECTED TO HAVE DAMAGING WIND AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. RAIN SPOTTERS ARE
URGED TO CALL OR EMAIL IN ANY REPORTS OVER AN INCH.

NYZ057-062-PAZ038>040-043-044-047-048-072-170900-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
355 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING. MINOR
FLOODING IS POSSIBLE. FURTHER DETAILS ARE AVAILABLE IN THE
STATEMENT. THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND
EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO HAVE DAMAGING
WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. RAIN SPOTTERS ARE
URGED TO CALL OR EMAIL IN ANY REPORTS OVER AN INCH.

In the hours before

Special weather statement, Nov 16, 1:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EST THU NOV 16 2006

NYZ015-022>024-PAZ038-161930-
BRADFORD PA-CHEMUNG NY-SCHUYLER NY-STEUBEN NY-YATES NY-
155 PM EST THU NOV 16 2006

...LINE OF HEAVY RAIN AND GUSTY WINDS MOVING INTO THE AREA...

* AT 152 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING
  VERY HEAVY RAIN AND STRONG WINDS. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES NORTHWEST OF WAYLAND TO HORNELL TO NEAR
  WILLIAMSPORT PENNSYLVANIA...MOVING EAST AT 45 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  CORNING AND CANTON AT 220 PM EST...
  TROY AT 225 PM EST...
  ELMIRA AND PENN YAN AT 230 PM EST...

THIS IS A LONG LINE OF SHOWERS AND ISOLATED THUNDERSTORMS...AND OTHER AREAS
BETWEEN THE MENTIONED CITIES WILL BE AFFECTED BY BRIEF...TORRENTIAL RAINFALL
AND POSSIBLE WIND GUSTS UP TO 45 MPH. PONDING OF WATER IS LIKELY IN LOW LYING
AREAS...AND ON TOWN AND VILLAGE ROADWAYS. THE STRONGEST WIND GUSTS WILL BE
MOST LIKELY NOTED ON THE HILLTOPS.

The radar

The Binghamton radar (KBGM), 70 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

28 flash flood, 16 thunderstorm wind, 8 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Chemung

When
November 16, 2:30 PM EST
Where
Chemung County, Millport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.270, -76.830

A few trees down knocked down.|

Thunderstorm Wind, Chemung

When
November 16, 2:50 PM EST
Where
Chemung County, Southport
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.050, -76.830

Trees down in Southport and Millport.

Thunderstorm Wind, Chemung

When
November 16, 2:50 PM EST
Where
Chemung County, Van Etten
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
42.200, -76.550

A roof was blown off and a swath of trees blown down near Van Etten.

Tornado, Chemung

When
November 16, 2:50 PM EST to 2:55 PM EST
Where
Chemung County, Erin
Rating
F1
Path length
0.5 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.180, -76.670

A tornado touched down over the northern part of the town of Erin and tracked to the East-Northeast across Route 224 where it lifted on a hillside. Numerous trees were blown down and a garage collapsed. The winds that caused the damage are estimated between 70 and 80 mph.

Thunderstorm Wind, Tompkins

When
November 16, 3:20 PM EST
Where
Tompkins County, Groton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.580, -76.530

Trees down.

Thunderstorm Wind, Cayuga

When
November 16, 3:21 PM EST
Where
Cayuga County, Locke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.670, -76.420

Trees and wires down.

Thunderstorm Wind, Tioga

When
November 16, 3:43 PM EST
Where
Tioga County, Newark Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.230, -75.180

A few trees down.

Thunderstorm Wind, Onondaga

When
November 16, 3:50 PM EST
Where
Onondaga County, Syracuse
Measured
64 kt (74 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
43.070, -76.170

A 74 mph wind gust was measured on the roof of the Carrier Dome in Syracuse.

Flash Flood, Oneida

When
November 16, 4:00 PM EST to 11:00 PM EST
Where
Oneida County, Rome
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.220, -75.470

Numerous roads, bridges and homes were flooded by heavy rainfall. Many creeks and streams overflowed their banks.

Flash Flood, Tioga

When
November 16, 4:00 PM EST to 11:00 PM EST
Where
Tioga County, Owego
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.100, -76.270

Numerous roads were washed out.

Flash Flood, Tioga

When
November 16, 4:00 PM EST to 11:00 PM EST
Where
Tioga County, Nichols
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.020, -76.370

Numerous roads washed out.

Flash Flood, Tioga

When
November 16, 4:00 PM EST to 11:00 PM EST
Where
Tioga County, Apalachin
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.070, -76.150

Numerous roads washed out.

Flash Flood, Broome

When
November 16, 4:05 PM EST to 11:00 PM EST
Where
Broome County, Vestal
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.080, -76.050

Flooding along the Vestal Parkway.

Flash Flood, Broome

When
November 16, 4:05 PM EST to 11:00 PM EST
Where
Broome County, Endwell
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.120, -76.020

Multiple houses flooded. A road collapsed.

Flash Flood, Cortland

When
November 16, 4:05 PM EST to 11:00 PM EST
Where
Cortland County, Cortland
Cause
Heavy Rain
Property damage
$25,000
Reported by
County Official
Coordinates
42.600, -76.170

Roads flooded throughout the county.

Flash Flood, Tompkins

When
November 16, 4:05 PM EST to 5:45 PM EST
Where
Tompkins County, Ithaca
Cause
Heavy Rain
Property damage
$25,000
Reported by
County Official
Coordinates
42.450, -76.500

Roads flooded throughout the county.

Thunderstorm Wind, Onondaga

When
November 16, 4:05 PM EST
Where
Onondaga County, 2.31 mi SSE of Lewiston Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
43.040, -76.140

Trees on roofs in the city of Syracuse. Trees and wires down county wide.|

Thunderstorm Wind, Delaware

When
November 16, 4:10 PM EST
Where
Delaware County, Delhi
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
42.280, -74.920

Trees down.

Thunderstorm Wind, Cayuga

When
November 16, 4:15 PM EST
Where
Cayuga County, Venice Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.730, -76.550

Trees down.

Thunderstorm Wind, Cayuga

When
November 16, 4:15 PM EST
Where
Cayuga County, Genoa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.670, -76.530

Scattered trees down.

Thunderstorm Wind, Madison

When
November 16, 4:15 PM EST
Where
Madison County, Morrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.900, -75.620

Trees down.

Flash Flood, Broome

When
November 16, 4:30 PM EST to 10:00 PM EST
Where
Broome County, Binghamton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.120, -75.900

Three feet of water on Vestal Avenue in Binghamton.

Flash Flood, Chenango

When
November 16, 4:30 PM EST to 11:00 PM EST
Where
Chenango County, Greene
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.330, -75.770

Roads flooded throughout the county.

Flash Flood, Chenango

When
November 16, 4:30 PM EST to 11:00 PM EST
Where
Chenango County, Norwich
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.530, -75.520

Numerous roads flooded and washed out. Numerous homes flooded.

Flash Flood, Cayuga

When
November 16, 4:35 PM EST to 5:45 PM EST
Where
Cayuga County, Auburn
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.930, -76.570

Road flooding in Auburn.

Flash Flood, Madison

When
November 16, 4:50 PM EST to 11:00 PM EST
Where
Madison County, Cazenovia to Hamilton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.930, -75.820

Road flooding in Cazenovia and Hamilton.

Thunderstorm Wind, Oneida

When
November 16, 4:50 PM EST
Where
Oneida County, Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
43.100, -75.250

Trees down.

Thunderstorm Wind, Oneida

When
November 16, 4:50 PM EST
Where
Oneida County, New Hartford
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
43.070, -75.300

Structural damage reported.

Thunderstorm Wind, Oneida

When
November 16, 4:50 PM EST
Where
Oneida County, Kirkland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
43.080, -75.380

Trees down by thunderstorm winds.

Thunderstorm Wind, Chenango

When
November 16, 4:56 PM EST
Where
Chenango County, South Otselic
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
42.650, -75.780

Trees down.

Flash Flood, Oneida

When
November 16, 5:00 PM EST to 10:00 PM EST
Where
Oneida County, Utica
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
43.100, -75.250

Significant flash flooding county wide, especially in Utica where urban flooding was particularly serious.|

Flash Flood, Chenango

When
November 16, 5:15 PM EST to 11:00 PM EST
Where
Chenango County, Norwich
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.530, -75.520

Numerous roads and homes flooded. Numerous road wash outs.

Flash Flood, Broome

When
November 16, 5:49 PM EST to 11:00 PM EST
Where
Broome County, Endicott
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.120, -76.050

Numerous roads flooded.

Flash Flood, Delaware

When
November 16, 6:20 PM EST to 11:00 PM EST
Where
Delaware County, Franklin
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
42.330, -75.170

Roads flooded in the western part of the county.

Flash Flood, Otsego

When
November 16, 6:20 PM EST to 11:00 PM EST
Where
Otsego County, Oneonta
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
42.450, -75.070

Roads flooded in the western part of the county.

Flash Flood, Otsego

When
November 16, 6:20 PM EST to 11:00 PM EST
Where
Otsego County, Wells Bridge
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
42.370, -75.250

Roads flooded across western part of the county.

Flash Flood, Otsego

When
November 16, 6:25 PM EST to 11:00 PM EST
Where
Otsego County, Oneonta
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
42.450, -75.070

Streams over roads and bridges.

Flash Flood, Broome

When
November 16, 6:30 PM EST to 11:00 PM EST
Where
Broome County, Port Crane
Cause
Heavy Rain
Injuries
3 direct, 0 indirect
Property damage
$25,000
Reported by
County Official
Coordinates
42.170, -75.830

A mud slide on interstate 88 resulted in a multi-injury car accident.

Flash Flood, Chenango

When
November 16, 6:39 PM EST to 11:00 PM EST
Where
Chenango County, Greene
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
42.330, -75.770

Numerous roads flooded. Water 2 feet deep on some roads.

Flash Flood, Delaware

When
November 16, 6:45 PM EST to 11:00 PM EST
Where
Delaware County, Walton
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
42.170, -75.130

Route 206 flooded and closed south of Walton.

Flash Flood, Oneida

When
November 16, 6:55 PM EST to 11:00 PM EST
Where
Oneida County, Boonville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.480, -75.330

Spotter reported 1.75 inches of rain in 15 minutes at Delta Lake. Flooding reported in Clinton.

Flash Flood, Sullivan

When
November 16, 7:20 PM EST to 11:00 PM EST
Where
Sullivan County, Monticello
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
41.650, -74.700

Roads flooded.

Flash Flood, Madison

When
November 16, 7:50 PM EST to 11:00 PM EST
Where
Madison County, Eaton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
42.850, -75.600

Stream flooding buildings.

Flash Flood, Chenango

When
November 16, 7:52 PM EST to 11:00 PM EST
Where
Chenango County, Bainbridge
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
42.280, -75.480

Roads and bridges flooded by streams.

Flash Flood, Delaware

When
November 16, 8:00 PM EST to 11:00 PM EST
Where
Delaware County, Hancock
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.950, -75.280

A state of emergency was declared in the town of Hancock due to flooding and damage to public infrastructure and private property. Officials conducted evacuations of people on Sands Creek Road.

Flood, Chenango

When
November 16, 8:35 PM EST to November 18, 4:00 AM EST
Where
Chenango County, Sherburne
Cause
Heavy Rain
Property damage
$8,000
Reported by
Official NWS Observations
Coordinates
42.680, -75.500

Heavy rain caused the Chenango River at Sherburne to exceed its 8 ft. flood stage. The river crested at 9.52 ft. with moderate flooding observed.

Flood, Broome

When
November 16, 8:57 PM EST to November 18, 11:00 AM EST
Where
Broome County, Vestal
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.080, -76.050

Heavy rain caused the Susquehanna River at Vestal to exceed its 18 ft. flood stage. The river crested at 21.76 with moderate flooding observed.

Flood, Broome

When
November 16, 9:00 PM EST to November 17, 9:00 AM EST
Where
Broome County, Chenango Forks
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.230, -75.870

Heavy rain caused the Chenango River at Chenango Forks to go above its flood stage of 10 feet. The river crested at 10.89 feet and minor flooding was observed.

Flood, Chenango

When
November 16, 10:30 PM EST to November 18, 7:00 AM EST
Where
Chenango County, Greene
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.330, -75.770

Heavy rain caused the Chenango River at Greene to exceed its 13 ft. flood stage. The river crested at 15.46 ft. with minor flooding observed.

Flood, Broome

When
November 17, 8:03 AM EST to November 18, 10:00 PM EST
Where
Broome County, Conklin
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
42.030, -75.800

Heavy rainfall caused minor flooding on the Susquehanna River at Conklin. The river reached its flood stage of 11 feet at 8:03 am on the 17th and crested at 11.55 feet at 4:00 pm. The river fell below flood stage during the evening of the 18th.

Flood, Cortland

When
November 17, 1:30 PM EST to November 18, 4:00 AM EST
Where
Cortland County, Cortland
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.600, -76.170

Heavy rain brought the Tioughnioga River at Cortland to exceed its 8 foot flood stage. The river crested at 8.31 feet with minor flooding observed.

Flood, Chenango

When
November 17, 4:45 PM EST to November 18, 9:00 AM EST
Where
Chenango County, Bainbridge
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.280, -75.480

Heavy rainfall caused minor flooding on the Susquehanna River at Bainbridge. The river went above its flood stage of 13 feet at 4:45 pm on the 16th and crested at 13.48 feet at 2 am on the 18th before falling below flood stage again around mid-morning the 18th.

Flood, Broome

When
November 17, 10:52 PM EST to November 18, 1:00 AM EST
Where
Broome County, Binghamton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.120, -75.900

Heavy rainfall caused minor flooding on the Susquehanna River at Washington Street in Binghamton. The river reached its flood stage of 14 feet at 10:52 pm on the 17th and crested at 14.7 feet at 12:30 am on the 18th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyThe tornado archive for New York, 2006Warnings in New York, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4893, 4923, 4924, 4974, 4925, 4926, 4927, 4928, 4896, 4897, 4898, 4899, 4900, 4901, 4902, 4903, 4929, 4930, 4931, 4932, 4933, 4904, 4905, 4906, 4907, 4908, 4934, 4935, 6640, 4936, 4909, 4910, 4911, 4912, 4913, 4914, 4915, 4916, 4917, 4918, and more.